Use this URL to cite or link to this record in EThOS: https://ethos.bl.uk/OrderDetails.do?uin=uk.bl.ethos.795970
Title: A study of transient changes in plasma potassium during haemorrhagic hypotension using ion-selective electrode catheters
Author: Sokari, Abiotona
Awarding Body: University of Glasgow
Current Institution: University of Glasgow
Date of Award: 1987
Availability of Full Text:
Access from EThOS:
Access from Institution:
Abstract:
Potassium ion-selective electrode catheters have been recently devised to continuously monitor changes in plasma K+ levels in animals including man, in response to various physiological and pharmacological stimuli. In this thesis, such electrode catheters have been used to continuously monitor the plasma K+ changes during haemorrhagic hypotension in deeply anaesthetised cats. Similar transient changes in plasma K+ produced by either catecholamines, morphine, hyperventilation or asphyxia, were also studied to throw some light on the mechanisms of plasma K+ changes during and after haemorrhage. The continuous monitoring of mean arterial blood pressure, lead II electrocardiogram, and end-tidal CO2 simultaneously with changes in plasma K+ levels enabled information to be obtained about the role of hyperkalaemia (plasma K levels above 5.5 mmol/1) in the reversibility of cardiac function after prolonged haemorrhagic hypotension. The insertion of the K+-selective electrode into different sites in the animal, viz: the inferior vena cava with the electrode tip above the entry of the hepatic vein, and either the aorta in the abdominal region, or the low inferior vena cava with the electrode tip below the entry of the hepatic vein, permitted the assessment of any contribution to the plasma K+ levels by the liver, the heart or the hind skeletal muscles, as well as the contribution to plasma K from the splanchnic region via the hepatic vein. Results showed that plasma K+ levels increased in all the sites examined with greatest increases in the high inferior vena cava during haemorrhagic hypotension. Early rises in plasma K+ during haemorrhage were accompanied by hyperventilation-induced respiratory alkalosis. If hypotension continued without reinfusion of the shed blood, plasma K+ rose further with accompanying metabolic acidosis. Hyperventilation per se was found to contribute to the rise in plasma K+ levels via the release of either catecholamines or endogenous opioids or both during haemorrhagic hypotension. Beta-adrenoceptor and opiate receptor blockade reduced the hyperventilation-induced hyperkalaemia. Alpha adrenoceptor blockade did not significantly prevent the hyperkalaemia produced by hyperventilation per se. The alpha-adrenergic receptors and opiate receptors were found to be involved in the release of K+ after haemorrhage, and the release was mainly from the region drained by the hepatic vein. Adrenaline or morphine injections produced a rise in plasma K+. In the presence of the alpha-adrenoceptor blockers, phentolamine or prazosin, the rise in plasma K+ following haemorrhage was significantly reduced. Naloxone, an opioid receptor blocker did not prevent the rise in plasma K+ but significantly lowered the raised K+ after haemorrhage. The effects of naloxone depended on the time of injection, the duration and the severity of haemorrhage. Propranolol, a beta-adrenoceptor blocker did not prevent the haemorrhage-induced rise in plasma K+. The action of naloxone appears to be either potentiating the effects of circulating catecholamines in transiently changing the plasma K+ concentration and raising the mean arterial blood pressure, or rendering the body tissues more sensitive to catecholamines. Naloxone was also found to antagonise the depressor effects of opioids released during haemorrhage and increased the mean arterial blood pressure, as well as reducing the rise in plasma K+ resulting from haemorrhagic hypotension. The mechanism of raising the blood pressure by naloxone following haemorrhage, seems to be different from that of lowering the plasma K+ for even after keeping the mean arterial blood pressure low by further withdrawal of blood, naloxone still lowered the raised plasma K+. The vagi were found to play a significant role in diminishing the rise in plasma K+ as bilateral cervical vagotomy caused an increased rise in plasma K+ with an accompanying rise in mean arterial blood pressure. Less severe haemorrhage after vagotomy caused quantitatively similar rises in plasma K+ to those produced by severe haemorrhage with the vagi intact. It appears that two levels of increased plasma K+ occur during prolonged haemorrhagic hypotension. The end of the first level and the beginning of the second, may serve as an indicator of generalised hyperkalaemia from global ischaemia following haemorrhage. This indicator heralds the beginning of irreversibility in shock resulting from haemorrhage.
Supervisor: Not available Sponsor: Not available
Qualification Name: Thesis (Ph.D.) Qualification Level: Doctoral
EThOS ID: uk.bl.ethos.795970  DOI: Not available
Share: